Florida, 2004

Tornado in Florida, August 6, 2004

August 6, 2004 · NWS MLB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 6, 12:49 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 6, 12:49 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
148 PM EDT FRI AUG  6 2004

.DISCUSSION...FRONTAL BOUNDARY WILL DECELERATE AS IT TRACKS
SOUTHWARD ACROSS THE CWA. NORTHEASTERLY WIND SHIFT WILL BE QUITE
SHALLOW BEHIND THE FRONT...LIMITED TO THE LOWEST FEW THOUSAND FEET
OF THE ATMOSPHERE. FARTHER ALOFT...WESTERLY WINDS WILL CONTINUE TO
TRANSPORT MOIST AIR OVER THE EASTERN GULF ACROSS THE FORECAST AREA.
AFTER AFTERNOON CONVECTION WINDS DOWN EARLY THIS EVENING...
ADDITIONAL ISOLATED ACTIVITY CANNOT BE RULED OUT...ESPECIALLY WITH
THE CLOSE PROXIMITY OF THE FRONT AND ASSOCIATED LOW-LEVEL
CONVERGENCE. LOW CLOUDS ARE ALSO A POSSIBILITY ALONG THE VOLUSIA
COAST WITH THE STRONGER ONSHORE FLOW.

WEEKEND...HAVE CONTINUED TO GO WITH THE MORE CONSERVATIVE GFS WITH
RESPECT TO THE SOUTHWARD MOVEMENT OF THE FRONTAL BOUNDARY/.  ETA
STILL LOOKS TOO FAR SOUTH WITH THE WIND SHIFT AND DRYING.  GFS
REMAINS CONSISTENT WITH EARLIER RUNS IN SHOWING THE WIND SHIFT
MAKING IT DOWN INTO OUR SOUTHERN AREAS SATURDAY THEN SHIFTING BACK
NORTH SUNDAY.  THIS IS SIMILAR TO THE UKMET.  THE BIG DIFFERENCE
BETWEEN THE ETA AND GFS IS THE MOISTURE...AS THE ETA SHOWS ONLY
AROUND 20 PERCENT POPS IN OUR NORTH SECTIONS BOTH DAYS BUT THE GFS
IS HIGH SCATTERED SATURDAY AND LIKELY ON SUNDAY.  WILL OPT TO GO
WITH THE GFS GIVEN THE TIME OF YEAR AND THE HIGH PRESSURE CENTER
PROGGED ONLY AS FAR SOUTH AS NORTH CAROLINA.

WITH THE OSCILLATING BOUNDARY...THERE IS OFTEN A THREAT OF A HEAVY
RAIN EVENT...ESPECIALLY ALONG THE COAST WHERE TRAINING ECHOES CAN
OCCUR.  DO NOT SEE MUCH DEPTH TO THE ONSHORE COMPONENT SO THINK THAT
ANY EVENT WOULD BE ISOLATED AND NOT WIDESPREAD.  BUT WITH LARGE
SCALE CONVERGENCE OCCURRING IN A JUICY AIR MASS...AND WITH WARM
OCEAN TEMPS...WILL HAVE TO WATCH OUT FOR SOME TYPE OF HEAVY RAINFALL
EVENT.

MON-WED...SURFACE RIDGE IS PROGGED TO EXTEND ACROSS THE SOUTHERN
THIRD OF THE PENINSULA.  GFS IS SHOWING A LITTLE DRIER AIR ACROSS
SOUTHERN SECTIONS WITH DEEPER MOISTURE REMAINING ACROSS THE NORTH.
WILL CONTINUE WITH SCATTERED AFTERNOON/EVENING CONVECTION WITH
STEERING FLOW REMAINING WESTERLY.

THU-FRI...GFS SHOWS YET ANOTHER AMPLIFICATION OF A TROUGH OVER THE
EASTERN U.S.  THIS SHOULD SUPPRESS THE SURFACE RIDGE A LITTLE
FURTHER AND MAINTAIN A MOIST SOUTHWEST FLOW.  WILL CONTINUE WITH
SCATTERED AFTERNOON COVERAGE AS SOUTHWEST STEERING FLOW FAVORS AT
LEAST THAT MUCH COVERAGE OVER THE EAST SIDE OF THE PENINSULA.

&&

.MARINE...MAIN PROBLEM TO WATCH OUT FOR WILL BE HOW MUCH THE
NORTHEAST WINDS INCREASE ON THE NORTH SIDE OF THE FRONTAL
BOUNDARY...ACROSS NORTHERN SECTIONS LATE TONIGHT THROUGH SAT NIGHT.
LATEST GFS IS SHOWING SOME 20 KNOT WINDS IN THE FAR NORTH BUT HAVE
CAPPED SPEEDS AT 15 KNOTS FOR NOW.  OTHERWISE WINDS NOTHING MORE
THAN 10-15 KNOTS AND SEAS 2-3 FEET WITH AN OFFSHORE FLOW EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  86  74  85 /  20  50  50  60
MCO  74  87  73  87 /  20  60  50  60
MLB  73  85  73  86 /  30  60  50  60
VRB  71  86  74  87 /  30  60  60  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HIRSCH
LONG TERM...LASCODY
Hazardous weather outlook, Aug 6, 9:17 AM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1017 AM EDT FRI AUG 6 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
062100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1017 AM EDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
AMPLE LOW LEVEL MOISTURE CONTINUES OVER CENTRAL FLORIDA. A FEW
SHOWERS AND STORMS MOVING ACROSS WEST CENTRAL FLORIDA DURING THE
PREDAWN HOURS MAY AFFECT SOUTHERN SECTIONS OF EAST CENTRAL FLORIDA
DURING THE MORNING. CLIMBING TEMPERATURES WILL HELP DESTABILIZE THE
ATMOSPHERE AND AN APPROACHING FRONT FROM THE NORTH WILL ALLOW
COVERAGE OF STORMS TO INCREASE THIS AFTERNOON. THE STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING AND HEAVY DOWNPOURS. A FEW
STORMS MAY PRODUCE STRONG WIND GUSTS OF AROUND 50 MPH...ESPECIALLY
ALONG THE SPACE AND TREASURE COASTS.

...FLOOD IMPACT...
STORMS WILL BE CAPABLE OF DROPPING TWO INCHES OF RAIN OVER A SHORT
PERIOD OF TIME...LEADING TO LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS. DRIVER SHOULD USE CAUTION FOR WATER STANDING ON ROADS.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS MOVING OVER THE INTRACOASTAL AND ATLANTIC WATERS MAY
PRODUCE WIND GUSTS ABOVE 35 KNOTS AND FREQUENT LIGHTNING. MARINERS
SHOULD BE READY TO TAKE SAFE HARBOR IN ADVANCE OF STORMS.

...WATERSPOUT IMPACT...
SOME SHIFTING OF THE LOW LEVEL WINDS WITH THE EAST COAST SEA BREEZE
AND THE APPROACHING FRONT MAY ALLOW A FEW WATERSPOUTS OR FUNNEL
CLOUDS TO DEVELOP NEAR THE COAST. BE AWARE THAT A FUNNEL CLOUD OR
WATERSPOUT NEAR THE COAST COULD TOUCH LAND AND BECOME A TORNADO.
MARINERS AND RESIDENTS NEAR THE COAST NEED TO STAY ALERT FOR THE
DEVELOPMENT OF A FUNNEL CLOUD OR WATERSPOUT AND BE READY TO QUICKLY
TAKE COVER.

.DAYS TWO THROUGH SEVEN...
THE FRONT IS FORECAST TO STALL OVER CENTRAL FLORIDA ON SATURDAY THEN
LIFT BACK NORTH ON SUNDAY. THE FRONTAL REMAINS AND A FEED OF TROPICAL
MOISTURE IS EXPECTED TO KEEP SHOWER AND STORM CHANCES ABOVE NORMAL
INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

In the hours before

Special weather statement, Aug 6, 12:24 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
124 PM EDT FRI AUG 6 2004

FLZ045-046-061830-
ORANGE-SEMINOLE-
124 PM EDT FRI AUG 6 2004

...STRONG LIGHTNING STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH OVER SEMINOLE COUNTY...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG LIGHTNING STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND
TORRENTIAL RAINFALL OVER SANFORD...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE SANFORD...WINTER SPRINGS...OVIEDO AND BITHLO.

IF THE STORM STRENGTHENS FURTHER...A WARNING MAY BE ISSUED.

JP
Special weather statement, Aug 6, 2:26 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT FRI AUG 6 2004

FLZ141-062015-
COASTAL VOLUSIA COUNTY-
326 PM EDT FRI AUG 6 2004

...STORMS WITH EXCESSIVE LIGHTNING OVER COASTAL VOLUSIA COUNTY...

AT 326 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION
EQUIPMENT INDICATED A STORM WITH EXCESSIVE LIGHTNING OVER ORMOND
BEACH...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE...HOLLY HILL
...DAYTONA BEACH INTL SPEEDWAY AND WILBUR BY THE SEA.

IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED
AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE
OFFER NO PROTECTION.

JP

The radar

The Melbourne radar (KMLB), 73 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Lucie

When
August 6, 3:25 PM EST to 3:30 PM EST
Where
St. Lucie County, 5 mi NW of Ft Pierce
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
27.500, -80.383

An F0 tornado touched down near Interstate 95 northwest of Ft. Pierce ripping the porch off a house. Funnel clouds were reported with this storm.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421956.